Utah, 2006Flash Flood in Utah, July 10, 2006
July 10, 2006 · NWS SLC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 1:50 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON JUL 10 2006
.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TODAY THROUGH TUESDAY. THE AIRMASS WILL SLOWLY DRY AND WARM UP
BY MID WEEK.
&&
.DISCUSSION...ANOTHER ACTIVE CONVECTION DAY OVER THE FORECAST AREA.
WELL DEFINED SHORT WAVE TROUGH EXTENDS FROM WESTERN WYOMING AND BACK
TO THE SOUTHWEST ACROSS SLC THIS HOUR AND INTO SOUTHEAST NEVADA.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING PAST COUPLE HOURS ALONG
THE IDAHO BORDER AND ISOLATED STRONG CELLS IN SOUTHWEST WYOMING AND
SOUTHWEST OF SLC OVER THE STANSBURY AND TINTIC MOUNTAINS EAST ACROSS
THE WASATCH PLATEAU AND SOUTHERN UINTAS. STRONGEST CELL MOVING
SOUTHEAST OF DUCHESNE. THIS WILL BE THE SEVERE WEATHER THREAT NEXT
FEW HOURS AND SOUTH INTO CASTLE COUNTRY AND SAN RAFAEL SWELL AS THE
LEADING UPPER TROUGH AXIS CROSSES THIS AFTERNOON. ACROSS CENTRAL AND
SOUTHERN UTAH...EARLIER DECK OF MID LEVEL CLOUDS AND LIGHT SHOWERS
HAS DEVELOPED ORGANIZED STRONGER CONVECTION ON THE NORTH AND WEST
SIDE HAVE BEEN PRODUCING HEAVY RAIN AND ARE VERY SLOW MOVING. STRONG
WEST FLOW IN THE NORTH HAS BEEN MOVING CELLS A LITTLE FASTER EAST.
ALL THIS ACTIVITY GETTING A KICK FROM SHORT WAVE LIFTING INTO FAR
NORTHWEST IDAHO AND MONTANA WITH THE TAIL OF THIS TROUGH EXTENDING
SOUTHWEST ACROSS SOUTHERN IDAHO AND NORTHERN NEVADA. SUBSIDENCE WILL
TAKE OVER AROUND THE GSL BASIN NEXT COUPLE HOURS WITH FLOW VEERING
TO NORTHWEST ALOFT...BUT THE TAIL OF THE NEXT WAVE WILL DROP ACROSS
NORTHERN UTAH LATE THIS EVENING WHICH BACKS THE FLOW AGAIN...KEEPING
SCATTERED CONVECTION OVER NORTHERN UTAH AFTER PEAK HEATING.
CONVECTION ALONG THE IDAHO BORDER HILLS IS QUITE ORGANIZED WITH THIS
LINEAR ORIENTED SYNOPTIC LIFT. IN SOUTHWEST UTAH 18Z NAM-WRF
STILL DEPICTS A DEFORMATION AXIS AND WEAK MID LEVEL CIRCULATION TO
LINGER OVERNIGHT. EXPECT THE THERMAL SURFACE TROUGH OVER THE WEST
DESERTS INTO SOUTHWEST UTAH TO BECOME INCREASINGLY ACTIVE THIS
AFTERNOON AND FOR ORGANIZED CONVECTION TO LAST INTO THE EVENING WITH
MARGINAL SYNOPTIC SUPPORT IN THE OVERNIGHT HOURS.
18Z NAM-WRF AND 12Z GFS KEEP A WEAK MID LEVEL CONFLUENT AREA OVER
SOUTH CENTRAL UTAH ON TUESDAY WITH A WEAK CIRCULATION MOVING EAST.
THIS WILL BE THE FOCUS OF CONVECTION IN THE SOUTH AND CENTRAL AREA.
MEANWHILE THE WEST SIDE OF THIS DISTURBANCE WILL BOW NORTH INTO
NORTHWEST UTAH AND SPREAD HIGH PRECIPITABLE WATER AXIS BACK INTO THE
NORTHWEST. SCATTERED TO NUMEROUS CONVECTION WILL OCCUR IN THE
NORTHWEST WITH A GOOD CHANCE CELLS FROM THE DESERTS AND OQUIRRHS
WILL SPREAD INTO THE WASATCH FRONT/GSL. AIR MASS WARMS SLIGHTLY BUT
AFTERNOON CLOUD COVER AND ANVIL MAY HOLD TEMPS DOWN IN PARTS OF THE
REGION. CONVECTION WILL CONTINUE INTO THE EVENING...WITH STILL A
THREAT FOR LOCALLY HEAVY RAIN ON TUESDAY WITH GENERALLY 10 KNOTS OF
STEERING WESTERLY FLOW OVER THE MIDDLE OF UTAH. NVA SUBSIDENCE
SPREADS IN FROM THE WEST LATER TUESDAY NIGHT. THIS IS FORECAST TO
BRING THE DRYING OVER MOST OF NORTHERN UTAH ON WEDNESDAY WHILE
ENOUGH MOISTURE REMAINS IN CENTRAL AND SOUTHERN UTAH FOR AT LEAST
TERRAIN DRIVEN CONVECTION WEDNESDAY AFTERNOON. AIR MASS WARMS ABOUT
ANOTHER DEGREE CELSIUS.
MEAN FLOW STARTS TO BACK ON THURSDAY PER MODELS...WITH THE NAM-WRF
FASTER THAN THE LATEST GFS RUNS. THIS BRINGS THE 17C ISOTHERM AT 700
MB INTO NORTHERN UTAH AND WILL ALLOW MARGINAL BUT SUFFICIENT
MOISTURE TO PERSIST OVER SOUTHERN UTAH AND POSSIBLE INCREASE INTO
FRIDAY...SO KEPT PRECIP CHANCES IN GRIDS OVER CENTRAL AND SOUTHERN
AREAS. 594 DAM HEIGHTS STILL PROGGED TO SET UP OVER THE GREAT BASIN
AND WEAK FLOW FOR THE WEEKEND WHICH WILL LEAD TO DIURNAL CONVECTION
IN STEEP LAPSE RATES AND SUFFICIENT MOISTURE AND HOT AFTERNOON
TEMPERATURES. POTENTIAL FOR 100F AT SLC. MORE SIGNIFICANT MONSOON
SURGE LIKELY TO BE LET INTO UTAH GIVEN POSITION OF THE UPPER
HIGH...HOWEVER IF IT BUILDS TO FAR WEST THIS MAY DELAY THE DEEPER
MOISTURE BUT SUSTAIN VERY HOT TEMPERATURES INTO MONDAY.
&&
.AVIATION...STORMS MOVING ALONG THE SOUTHERN PART OF THE VALLEY
COULD SWITCH WINDS BRIEFLY SOUTH FOR UP TO TWO HOURS...BUT NOT
ENOUGH RAIN-COOLED AIR IS PRESENT WITH THESE STORMS TO KEEP THE FLOW
OUT OF THE SOUTH. THERE IS A 20 PERCENT CHANCE THAT THE KSLC AREA
MAY SEE A THUNDERSTORM THAT ARRIVES OFF OF THE OQUIRRH MOUNTAINS
THROUGH 22Z. ANY OUTFLOW WINDS SHOULD BE OUT OF THE SOUTHWEST TO
WEST. VFR CONDITION SHOULD PERSIST THOUGH.
&&
.FIRE WEATHER...MOISTURE REMAINS OVER SOUTHERN AND EASTERN UTAH FOR A
CHANCE OF WETTING RAINS THROUGH THIS EVENING. DRIER AIRMASS OVER THE
NORTH SHOWING AN INCREASE IN MOISTURE WITH SHOWERS AND THUNDERSTORMS
NOW DEVELOPING ALONG THE UTAH-IDAHO BORDER AND OVER THE MOUNTAIN
RANGES OF NORTHERN UTAH. AS A RESULT...COULD SEE WETTING RAINS OVER
THE NORTHWEST THROUGH THIS EVENING AS WELL. DRYING TREND FOR
TOMORROW WILL BE A BIT OF A MISNOMER AS SHORT WAVES WILL CONTINUE TO
PRODUCE AFTERNOON AND EVENING CONVECTION ACROSS MUCH OF THE STATE.
WINDS ARE STILL EXPECTED TO INCREASE OUT OF THE SOUTHWEST AND
HUMIDITIES WILL BE LOW...HOWEVER CRITICAL FIRE WEATHER CONDITIONS
WILL BE BORDERLINE AT BEST FOR WEDNESDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
TARDY
AVIATION...HALL
FIRE WEATHER...YOUNG
Hazardous weather outlook, Jul 10, 4:00 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT MON JUL 10 2006
UTZ001>021-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT MON JUL 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND
THIS EVENING OVER MUCH OF EASTERN AND SOUTHERN UTAH AND UINTA COUNTY
WYOMING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON WINDS AND
ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK...ESPECIALLY
WEDNESDAY AND THURSDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH
FRIDAY BUT THE STORMS THAT DEVELOP WILL STILL BE ON THE DRY SIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER
In the hours before
Local storm report, Jul 10, 5:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 3 E WELLINGTON 39.54N 110.68W
07/10/2006 M0.77 INCH CARBON UT OFFICIAL NWS OBS
PRECIPITATION FELL IN ONE HOUR.
&&
HALLFlash Flood, Garfield
- When
- July 10, 5:30 PM MST to 7:30 PM MST
- Where
- Garfield County, 15 mi E of Boulder
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.855, -111.443 (the zone’s center; the record gives no point)
Rapidly rising water across Burr Trail at the base of Swap Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10, 2006$12 million · F1 · 6 events
- Flooding in Nebraska, July 10, 2006$1.7 million · 4 events
- Hail and Damaging Winds in Oklahoma, July 10, 20061 injured · $313,000 · 61 kt wind · 25 events
- Hail and Damaging Winds in Ohio, July 10, 2006$316,000 · 1 in hail · 31 events
- Flash Flooding and Lightning Strike in Puerto Rico, July 10, 2006$605,000 · 3 events
- Flash Flooding in Nebraska, July 10, 2006$550,000 · 2 events
- Damaging Winds in Texas, July 10, 2006$175,000 · 57 kt wind · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 10, 20065 injured · 1 event
- Flash Flood in Kansas, July 10, 2006$50,000 · 1 event
- Damaging Winds in New York, July 10, 2006$40,000 · 52 kt wind · 3 events
- Flash Flood in Utah, July 10, 2006$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 10, 2006$8,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525066.